Hail, Geary
- When
- May 24, 8:30 PM CST to 8:31 PM CST
- Where
- Geary County, 4.51 mi ESE of Grandview Plaza
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -96.720
Half dollar size hail reported.
A very slow moving complex of storms developed in parts of central KS and produced flooding and flash flooding in Ottawa, Geary and Dickinson Counties during the late evening and overnight hours of 5/24 into 5/25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A very slow moving complex of storms developed in parts of central KS and produced flooding and flash flooding in Ottawa, Geary and Dickinson Counties during the late evening and overnight hours of 5/24 into 5/25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 4:54 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 554 PM CDT Sun May 24 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 24 2020 20Z water vapor and profiler data shows an MCV lifting north across northeast KS. This has sparked a line of convection along an old outflow boundary. As the MCV continues to move north, the storms will also move north into NEB. Meanwhile an upper low was noted over northern WY with a trough axis extending south to NM. The expectation for tonight is there to be a pause in storms once the line moves north of the area. Redevelopment should take place along a cold front that was located from south central NEB to southwest KS as the low level jet increases overnight. Overall deep layer shear is somewhat modest so storm mode if expected to be multi cellular with a hail and winds risk. The very moist airmass with precipital water values around 1.5 inches will continue to support very heavy rainfall as well. So will keep the flash flood watch as is. The main question tonight is how far east storms will progress overnight. CAMs are showing storms remaining mainly across north central KS with little forcing to push storms east as the pattern becomes more meridional. So have backed off on POPs overnight across eastern KS. Lows tonight will remain a challenge based on where convection develops. Have stayed close to the consensus with lower 60s west to the mid 60s east. For Monday and Monday night, the consensus is for the frontal boundary to set up across the forecast area with a meridional pattern persisting, Scattered to numerous showers and storms should develop along this boundary in the afternoon and evening as weak perturbations lift north. Models show quite a bit less instability developing for Monday with lapse rates around 6 C/km and clouds limiting insolation. So it is uncertain whether severe weather could develop. Areas in far east central KS (Anderson CO) will be the area most at risk since clouds may be slow to move that far east and there could be better destabilization. Highs should be cooler with clouds and precip keeping readings in the 70s for the most part. Precip should wane overnight as instability becomes less prominent. A northwest wind bringing in some cooler air should lower temps into the mid 50s and lower 60s by Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 24 2020 For Tuesday through Friday, a closed low is still forecast to remain over the southern plains, or just south of the forecast area. As long as this feature persists, there will be some chance for showers and storms. Although risk for severe weather looks limited since we should remain on the cooler side with little chance for deep moisture return this far north. Highs should continue to be in the 70s with lows around 60. By the weekend, models show heights rising with the closed low either being reabsorbed into the westerlies of drifting further south over the Rio Grand valley. With differences in the synoptic patterns between the GFS and ECMWF, confidence is blow average. But it looks like we should be drying out towards the end of the week or by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 545 PM CDT Sun May 24 2020 Will keep VFR conditions at TAF sites until after 5Z when more widespread t-storms should move east across MHK and eventually at TOP and FOE after 6Z. Best coverage appears to be 6z to 10z then scattered nature thereafter. It looks as though scattered showers and storms will persist through the day Monday as well. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ008>012-020>024- 026-034>039-054. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Omitt
Hazardous Weather Outlook National Weather Service Topeka KS 443 PM CDT Sun May 24 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-252145- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 443 PM CDT Sun May 24 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are expected to redevelop generally after 9 pm across north central Kansas. There remains a chance for severe weather with large hail and damaging winds the main concern for areas generally west of a Council Grove to Marysville line. Locally heavy rainfall also remains possible and a flash flood watch is posted until Monday evening for areas along and west of a line from Emporia to Topeka. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are expected Monday afternoon and Monday evening. There is a small potential for some hail or damaging winds across far east central Kansas in the afternoon. Rain chances may continue well into the week. The multiple rounds of rain will increase the risk for flooding. Those with interests near rivers or flood prone areas should pay attention to the forecast and be ready to act if the water starts to rise. .SPOTTER INFORMATION STATEMENT... Spotters probably will not be needed through tonight since storms are expected after dark. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HEAVY RAIN MARYSVILLE 39.85N 96.64W
05/24/2020 M2.40 INCH MARSHALL KS TRAINED SPOTTER
STILL SPRINKLING, BUT MOSTLY DONE RAINING.
&&
CPSpecial Weather Statement
National Weather Service Topeka KS
737 PM CDT Sun May 24 2020
KSZ034-250115-
Ottawa-
737 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Culver, moving north at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Minneapolis, Bennington, Tescott and Culver.
LAT...LON 3912 9793 3912 9754 3896 9759 3896 9792
3899 9793
TIME...MOT...LOC 0037Z 185DEG 10KT 3888 9776
OmittSpecial Weather Statement National Weather Service Topeka KS 807 PM CDT Sun May 24 2020 KSZ036-250130- Geary- 807 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY COUNTY UNTIL 830 PM CDT... At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of White City, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Junction City and Grandview Plaza. This includes Interstate 70 between mile markers 298 and 301. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3887 9681 3904 9682 3905 9653 3887 9662 TIME...MOT...LOC 0107Z 189DEG 13KT 3890 9673
The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
3 flash flood, 1 hail. Local standard time, as filed.
Half dollar size hail reported.
Spotter in Culver reports water over many of the roads in town. Heavy rain continuing at time of report.
Report of a water rescue taking place at Humboldt Creek at Zumbrunn Road.
Water reported over roadway along Old Highway 40 between Oat and Quail Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895816, 895826, 895925, 896135.